Case in the Spotlight 7 answer
You are covering medical patients on an extremely busy evening. A nurse shows you two CXR results of patients recently admitted by the medical registrar and admitting HMO from the Emergency Department. Both patients had fever, cough, dyspnea, and had some green sputum. They both had blood tests and CXRs and were commenced on antibiotics, and arrived on the ward at about the same time, and have just received their first dose of antibiotics.
1. Describe the CXRs. What is the diagnosis or differential diagnosis for each?
Answer – CXR 7 a – Left lower lobe opacity consistent with collapse and/or consolidation. The clinical picture would suggest pneumonia is at the top of your list. Obviously further assessment may influence the differential, e.g underlying conditions, co-morbidities, immunosuppression etc
Answer CXR 7b – Right lower lobe pneumonia
2. What tools are available to determine the severity of the clinical condition demonstrated on these CXRs, and how do they influence the management of the patient (bullet point answer is expected rather than detail)
- CORB – 65
- CURB – 65
- SMART – COP
These tools are helpful
- They predict mortality
- They predict need for non invasive respiratory support
- They therefore influence the destination of the patient
- They guide antibiotic choice including route of administration
3. The nurse is worried. “I am not happy of the drug chart for the patient, can you please sort this out”
Augmentin written instead of amoxicillin + clavulanic acid
Amoxycillin prescribed when patient allergic to penicillin
Paracetamol will be potentially double dosed
Panadeine forte should be written as paracetamol/codeine and should be in the PRN section
VTE avoidance is blank
4. What are the appropriate steps here (hint start with National Standard 5)
Confirm identity of the patient and match the CXR and drug chart to the correct patient
Receiving a clinical handover from the nurse might involve starting with ISBAR – you have already checked the I
The patient sounds like they just received penicillin when they are allergic to penicillin, so you need to immediately review the patient, and ensure no further penicillin is given.
5. It appears a medical error has occurred, what action will you take about this, and what action might you expect others to take?
How do you report a medical error?
This is covered under National Standard 1 – Governance and Safety
Open disclosure involves a discussion with the patient.
This is covered under National Standard 2 – partnering with consumers. We have some information available in the HMO 2/3 program page
The Medication Safety Committee – National Standard 4 would review the risk man in terms of system issues, but a supervisor or manager would generally provide feedback to an individual after investigating the facts around the prescribing error
Did you know that writing up augmentin is associated with this type of error more often than when writing amoxicillin/clavulanic acid and therefore our hospital policy is to not write AUGUMENTIN
It is possible that a patient complaint will follow, that an investigation will occur.
Follow up may head into territory that includes HMO supervision and performance, and JMO welfare.
Our JMO welfare page has some useful resources and we would encourage you to look at it, because it may be of use to you… and remember it is often a colleague that will be looking out for someone else… knowledge in this area may mean helping or being helped.